The Michigan Mathematical Journal

(p - 1)th Roots of unity mod pn, generalized Heilbronn sums, Lind-Lehmer constants, and Fermat quotients

Todd Cochrane, Dilum De Silva, and Christopher Pinner

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Michigan Math. J., Volume 66, Issue 1 (2017), 203-219.

First available in Project Euclid: 3 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11A07: Congruences; primitive roots; residue systems 11A15: Power residues, reciprocity 11L07: Estimates on exponential sums 11L05: Gauss and Kloosterman sums; generalizations


Cochrane, Todd; De Silva, Dilum; Pinner, Christopher. ( p - 1)th Roots of unity mod p n , generalized Heilbronn sums, Lind-Lehmer constants, and Fermat quotients. Michigan Math. J. 66 (2017), no. 1, 203--219. doi:10.1307/mmj/1488510033.

Export citation


  • J. Bourgain and M.-C. Chang, Exponential sum estimates over subgroups and almost subgroups of $Z^*Q$, where $Q$ is composite with few prime factors, Geom. Funct. Anal. 16 (2006), no. 2, 327–366.
  • J. Bourgain, K. Ford, S. V. Konyagin, and I. E. Shparlinski, On the divisibility of Fermat quotients, Michigan Math. J. 59 (2010), no. 2, 313–328.
  • J. Bourgain, S. V. Konyagin, and I. E. Shparlinski, Product sets of rationals, multiplicative translates of subgroups in residue rings, and fixed points of the discrete logarithm, Int. Math. Res. Not. IMRN (2008), 1–29, Art. ID rnn 090.
  • D. W. Boyd, Speculations concerning the range of Mahler's measure, Canad. Math. Bull. 24 (1981), 453–469.
  • D. De Silva and C. Pinner, The Lind–Lehmer constant for $\mathbb Z_p^n$, Proc. Amer. Math. Soc. 142 (2014), no. 6, 1935–1941.
  • A. Granville, Some conjectures related to Fermat's last theorem, Number theory, Banff, 1988, pp. 177–192, de Gruyter, New York, 1990.
  • D. R. Heath-Brown, An estimate for Heilbronn's exponential sum, analytic number theory, Proceedings of a conference in honor of Heini Halberstam, pp. 451–463, Birkhäuser, Boston, 1996.
  • D. R. Heath-Brown and S. V. Konyagin, New bounds for Gauss sums derived from $k{\rm th}$ powers, and for Heilbronn's exponential sum, Q. J. Math. 51 (2000), no. 2, 221–235.
  • S. Konyagin and C. Pomerance, On primes recognizable in deterministic polynomial time, the mathematics of Paul Erdös, I, 176–198, Algorithms Combin., 13, Springer, Berlin, 1997.
  • S. V. Konyagin and I. E. Shparlinski, Character sums with exponential functions and their applications, Cambridge Tracts in Math., 136, Cambridge University Press, Cambridge, 1999.
  • D. H. Lehmer, Factorization of certain cyclotomic functions, Math. Ann. 34 (1933), 461–479.
  • H. W. Lenstra, Miller's primality test, Inform. Process. Lett. 8 (1979), no. 2, 86–88.
  • D. Lind, Lehmer's problem for compact Abelian groups, Proc. Amer. Math. Soc. 133 (2005), 1411–1416.
  • Y. V. Malykhin, Estimates of trigonometric sums modulo $p^r$, Mat. Zametki 80 (2006), no. 5, 748–752, translated from, 80, 5, 2006, 793–796.
  • H. L. Montgomery and R. C. Vaughan, Exponential sums with multiplicative coefficients, Invent. Math. 43 (1977), no. 1, 69–82.
  • I. D. Shkredov, On Heilbronn's exponential sum, Q. J. Math. 64 (2012), no. 4, 1221–1230.
  • I. D. Shkredov, On exponential sums over multiplicative subgroups of medium size, Finite Fields Appl. 30 (2014), 72–87.
  • I. D. Shkredov, E. V. Solodkova, and I. V. Vyugin, Intersections of multiplicative subgroups and Heilbronn's exponential sum, 6, pp. 1–22, 2015, May, arXiv:1302.3839v3 [math.NT].
  • I. E. Shparlinski, On the value set of Fermat quotients, Proc. Amer. Math. Soc. 140 (2012), no. 4, 1199–1206.
  • Y. N. Shteinikov, Divisibility of Fermat quotients, Translation of Mat. Zametki 92 (2012), no. 1, 116–122, 92, 2012, 1, 108–114.
  • Y. N. Shteinikov, Estimates of trigonometric sums over subgroups and some of their applications, Translation of Mat. Zametki 98 (2015), no. 4, 606–625, 98, 2015, 4, 667–684.